www.studentconsult.com

View previous topic View next topic Go down

www.studentconsult.com

Post  besma on Sat Dec 22, 2007 9:13 am

History
A 35-year-old woman is suffering pain and swelling in her right leg. She said her symptoms began 2 days ago, as she was getting off a plane after a 13-hour flight from overseas. Her symptoms have gradually increased since that time. She denies left leg complaints, shortness of breath, or chest pain. Past medical history is insignificant, and the patient's only regular medication is oral contraceptive pills. The patient smokes 1 pack of cigarettes per day.
Exam
T: 100.8F BP: 132/86 RR: 12/min. P: 72/min.
The patient is obese, but in no acute distress. Her right leg below the knee is edematous, enlarged, mildly erythematous, and quite warm to the touch when compared to the left. The calf is also tender to palpation. A hard cord is palpable deep within in the popliteal fossa. With the knee flexed, forceful dorsiflexion of the knee causes severe calf pain. The rest of the physical exam is normal.
Tests
Hemoglobin: 13 mg/dL (normal 12-16)
White blood cell count: 8400/μL (normal 4500-11,000)
Platelets: 330,000/μL (normal 150,000-400,000)
Creatinine: 0.9 mg/dL (normal 0.6-1.5)
Sodium: 142 meq/L (normal 135-145)
Potassium: 3.9 meq/L (normal 3.5-5)
D-dimer: positive
what is the most probable diagnosis ?

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  besma on Sat Dec 22, 2007 9:20 am

Condition
Deep venous thrombosis (DVT)
In this patient, the DVT is likely of the popliteal vein.
Pathophysiology
DVT is primarily of concern because it can lead to pulmonary embolus (PE) and chronic venous insufficiency. The risk factors are summarized by Virchow's triad: endothelial damage (e.g., trauma, infection), stasis of blood flow (e.g., immobilization, long airplane flight or car ride, major surgery, heart failure, obesity), and hypercoagulable state (e.g., oral contraceptives, genetic tendencies, malignancy, pregnancy).
Diagnosis & Treatment
Classic symptoms include pain, swelling, increased temperature, and skin erythema. Patients often have one or more risk factors for DVT. Symptoms may come on gradually over a few days.
Physical findings are unreliable, but may include the above plus calf/leg tenderness, a palpable cord in the region of a deep vein, and Homan's sign (dorsiflexion of the ankle with the knee flexed causes calf pain). Enlarged collateral veins may be seen in the leg in some cases. The D-dimer may be positive, but this is not specific and can be found in normal people. Symptoms and signs of PE may be present. The diagnosis is generally made with imaging, usually a Doppler venous ultrasound. Impedance plethysmography, standard venography, and magnetic resonance venography are other diagnostic options.
Treatment is anticoagulation with either standard or low-molecular-weight heparin and warfarin. Once warfarin causes prothrombin time prolongation (measured using the international normalized ratio [INR], with a goal level of roughly 2 to 3 times normal), the heparin product can be stopped. Anticoagulation is generally advised for at least 3-6 months after the first episode and indefinitely if a second episode of DVT occurs. Any modifiable DVT risk factors should also be addressed (e.g., stop the oral contraceptive pills). In those who are not anticoagulation candidates for any reason, a metal filter (e.g., Greenfield filter) can be placed inside the inferior vena cava to prevent PE.
THIS CASE IS FROM WWW.STUDENTCONSULT.COM

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  Ahmed Al-Kaisy on Sun Dec 23, 2007 1:21 am

thanks besma for these valuable informations..but for how long we should use the anticoagulation therapy? this questions is very important and very frequently asked by our seniors!!

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  besma on Sun Dec 23, 2007 12:40 pm

hi ahmed i didnt really understand ur question but it is written in the answer of the case that anticoagulant therapy is continued for 3 to 6 months after a first episode and indefinitely i.e whole life, if it is a recurrent attack or there is persisting risk factor and should be stopped if any condition appear that may be considered as a contraindication to coagulation therapy such as uncontrolled hypertention, upper gi bleeding or even untreated peptic ulcer, pregnancy because warfarin is teratogenic and may also cause fetal heamorrhage. here in this case the risk factor can be avoided (oral CCP) and it is the first time so the oral anticoagulant can be used for 3 to 6 months ...if that wat u were askin about

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  Ahmed Al-Kaisy on Sun Dec 23, 2007 11:35 pm

hi besma, thank u for that wonderful answer...that's what i was talking about...i just want to add a note from our beloved book (Davidson) who says that:
it is important to remember that nearly all drugs can potntially interact with warfarin, and therefore the INR should be checked 3-6 days after stopping or starting any other medicine.....

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  Ahmed Al-Kaisy on Sun Dec 23, 2007 11:36 pm

if u r going to investigate this patient, what investigations would u do?

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  besma on Tue Dec 25, 2007 8:24 am

all i know is inr regularly and adjust the dose according to a targeted value

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

hi

Post  Ahmed Al-Kaisy on Tue Dec 25, 2007 10:32 am

when i said how would u investigate her, i meant how would u investigate a patient with suspected DVT?

1-i guess it is appropriate to start with doppler ultrasound but it can detect only thrombus in lrge veins and is therfore useful for assessing veins at or above the popliteal fossa as far as the inguinal ligament...

2- venography remains the most accurate and reliable choice.

the remaining procedure are mentioned in a sweet way in davidson (the last edition) page 1018...try to see it...

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  Ahmed Al-Kaisy on Tue Dec 25, 2007 10:37 am

concerning INR, at which INR we should stop warfarin treatment?
(this question was asked by dr. qassim sultan to the board students!!!!!

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

hmmmmmmmmmmmmm

Post  mahmood on Tue Dec 25, 2007 1:08 pm

it seems we do nothing in this forum...only besma and ahmed... Very Happy

_________________
Live as if you were to die tomorrow. Learn as if you were to live forever

mahmood
Admin

Posts: 17
Join date: 2007-10-25
Age: 30
Location: Baghdad

View user profile http://mahmoodmedicine.forummotion.com

Back to top Go down

Re: www.studentconsult.com

Post  besma on Wed Dec 26, 2007 9:56 am

thanx ahmed i didnt understand ur question at first.. i dont know at which inr we sould stop the warfarin Sad can u tell me where to read it

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

Re: www.studentconsult.com

Post  Ahmed Al-Kaisy on Wed Dec 26, 2007 11:13 am

there is a small beautiful table in oxford handbook (sixth edition) page 649..

warfarin overdosage and excessive anticoagulation:

- INR less than 6: reduce warfarin dose or omit.
- INR 6-8: stop warfarin. restart when INR less than 5.
- INR more than 8: if no bleeding: stop warfarin. 0.5-2.5 vit. K (oral) if risk factros for bleeding.....if major bleeding: stop warfarin, give FFP. give vit K IV.....

Ahmed Al-Kaisy

Posts: 44
Join date: 2007-10-31
Age: 29

View user profile

Back to top Go down

hi

Post  besma on Fri Dec 28, 2007 9:09 am

thanks for this answer... Smile

besma

Posts: 12
Join date: 2007-11-27
Age: 28

View user profile

Back to top Go down

View previous topic View next topic Back to top


Permissions in this forum:
You cannot reply to topics in this forum